Alabama, 2020

Hail in Alabama, August 21, 2020

August 21, 2020 · NWS MOB · 1 event in 1 county or zone

Strong thunderstorms developed during afternoon heating and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Strong thunderstorms developed during afternoon heating and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 21, 6:09 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 21, 6:09 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
709 PM CDT Fri Aug 21 2020

.NEAR TERM UPDATE...Made a few adjustments to the POPs given the
current coverage of storms across the area as of 00Z, but the
remainder of the forecast is on track. 07/mb

&&

.AVIATION...
00Z issuance...Scattered storms will remain across the inland
portion of the area over the next few hours with re-development
along the coast early Saturday morning. Expect another round of
scattered showers and storms by late Saturday afternoon into the
early evening. Storms will produce gusty winds, frequent
lightning, and brief reductions in ceiling/visibility to MVFR.
Outside of storms, VFR conditions are generally expected
throughout the forecast. 07/mb

&&

.PREV DISCUSSION... /issued 349 PM CDT Fri Aug 21 2020/

NEAR TERM UPDATE /Now Through Saturday/...21.12Z upper air analysis
shows a well defined upper trough from the TN River Valley to the
central Gulf. Embedded in the trough axis, forecasters find a
cyclonic gyre spinning in place over the southern half of MS. The
formation of deep convection this afternoon is complicated by
deeper layer dry area that is wrapping into and around the larger
scale low at high altitudes. However, surface analysis does show a
quasi-stationary, weak front draped across the central Gulf
coast up across the southeast US. Considering the boundary
serving as a point of focus, precipitable water values ~1.60", and
afternoon instability a modest chance of storms is favored. Even
so, out of consideration for the drier air aloft to offset
coverage, feel the distribution of convection will be more
scattered than numerous. This is in agreement with latest high
resolution convection allowing (CAMs) models indicating scattered
storms going through the course of the afternoon. The latest wet-
microburst assessment shows a moderate risk of some of the
stronger storms having the potential of producing brief strong
gusty winds. There is a marginal risk of severe storms. These, if
they develop, are expected to be isolated in areal coverage with
the main threat being localized damaging wind gusts in excess of
60 mph. Storms can contain locally heavy rain as well. The upper
trough remains in a nearly fixed position tonight and Saturday
with the upper level low lifting more to the northeast over the OH
River Valley where it also fills/weakens by Saturday afternoon.
Expect to see a diurnal decrease in convective activity going into
this evening, then a potential increase in storms over the marine
area by late in the night which may pull up into the coastal
areas. Small chance of morning storms along and south of a line
from Opp to Mobile AL, becomes mostly scattered in coverage
Saturday afternoon as the environment destabilizes.

Daytime highs Saturday will top out in the mid to upper 80s,
although a few spots may hit 90 by early in the afternoon.
Overnight lows tonight will range from 66 to 70 degrees inland
areas, 73 to 78 along the coast. /10

SHORT TERM /Saturday night Through Monday night/...The upper
level trough over the area will gradually lift out through
Saturday night as an upper ridge builds westward over the area.
Meanwhile what is now Tropical Depression 14 will emerge into the
southern Gulf and track northwestward likely strengthening into a
Hurricane by Monday. In additional Tropical Storm Laura will track
into the southeastern Gulf early on Monday. Please see the latest
forecast track information from the National Hurricane Center for
Tropical Depression #14 and tropical Storm Laura. This will make
for the very rare occurrence of two tropical systems in the Gulf
at the same time. The main story through the short term in our
area will be increasing deep layer moisture with precipitable
water values over 2 inches. This will lead to scattered to
numerous showers and thunderstorms each day. While they will be
most numerous during the day, convection will linger late into the
evening and over the marine area at night. The Weather Prediction
Center Day 3 Excessive Rainfall Outlook has coastal Alabama and
the western Florida Panhandle in a marginal risk of excessive
rainfall from Sunday morning until Monday morning.

The additional clouds and precip will keep temps in check with
highs in the mid and upper 80s. /13

EXTENDED TERM /Tuesday Through Friday/...The tropics will
dominate much of the extended. As these systems dance with the
building ridge over the western Atlantic into the northern Gulf.
The strength of this ridge will eventually determine where both TD
14 and Laura go. Uncertainty remains very high with both systems
due to the potential land interactions, ridge strength and also
both systems are still very early in their development phase.
Please see the official National Hurricane Center outlooks for
more information on both of these systems. While it is impossible
to know a final destination of these systems at this time and too
early to know if we will have any local impacts, this should serve
as a reminder to have a plan in place. Outside of the tropical
systems, moisture will continue increase which will result in at
least a continue pattern of scattered to numerous diurnal
convection through the period. While rain chances should decrease
during the overnight hours, coverages should still be higher near
the coast and offshore waters overnight. /13

MARINE...Main feature dominating the weather over the next several
days will be Tropical Storm Laura. The National Hurricane Center
calls for Laura to track west northwest over the Greater Antilles of
the Caribbean over the weekend then lift northwest up into the
central and northern Gulf as a hurricane by the middle of the week.
The forecast will be highly dependent on eventual track and strength
of Laura. /10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 21, 5:20 PM CST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Mobile AL
620 PM CDT Fri Aug 21 2020

ALZ053-054-220000-
Wilcox AL-Clarke AL-
620 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX COUNTIES UNTIL 700 PM
CDT...

At 619 PM CDT, the strong thunderstorm was located over Fulton, or 6
miles north of Grove Hill, moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Thomasville, Pine Hill and Fulton.

LAT...LON 3202 8746 3169 8768 3176 8787 3199 8780
      3199 8767 3200 8766 3200 8763 3201 8762
      3207 8762
TIME...MOT...LOC 2319Z 201DEG 16KT 3180 8775
Special weather statement, Aug 21, 5:45 PM CST, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Mobile AL
645 PM CDT Fri Aug 21 2020

MSZ075-076-220030-
Perry MS-Greene MS-
645 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EAST
CENTRAL PERRY AND NORTHWESTERN GREENE COUNTIES UNTIL 730 PM CDT...

At 645 PM CDT, the strong thunderstorm was located 5 miles north of
McLain, or 12 miles southeast of Richton, moving northeast at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Beaumont and McLain.

LAT...LON 3143 8882 3144 8871 3134 8853 3108 8877
      3117 8895
TIME...MOT...LOC 2345Z 210DEG 13KT 3119 8882
Special weather statement, Aug 21, 5:55 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
655 PM CDT Fri Aug 21 2020

ALZ053-054-220045-
Wilcox AL-Clarke AL-
655 PM CDT Fri Aug 21 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHEASTERN CLARKE AND WILCOX COUNTIES UNTIL 745 PM
CDT...

At 654 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles east of Thomasville to 4 miles northeast of
Vredenburgh, and moving north at 20 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Camden, Pine Hill and Yellow Bluff.

LAT...LON 3222 8737 3220 8736 3220 8733 3214 8728
      3214 8725 3212 8726 3208 8719 3205 8718
      3205 8706 3183 8718 3183 8750 3181 8752
      3181 8773 3199 8771 3201 8762 3213 8762
      3213 8752 3223 8752
TIME...MOT...LOC 2354Z 195DEG 19KT 3188 8763 3188 8726
Local storm report, Aug 21, 6:21 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
721 PM CDT FRI AUG 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             URIAH                   31.31N 87.50W
08/21/2020  E1.00 INCH       MONROE             AL   BROADCAST MEDIA

            QUARTER SIZE HAIL. REPORT VIA SOCIAL MEDIA.

&&

MB
Special weather statement, Aug 21, 6:44 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
744 PM CDT Fri Aug 21 2020

ALZ054-220115-
Wilcox AL-
744 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL WILCOX COUNTY UNTIL 815 PM CDT...

At 744 PM CDT, the strong thunderstorm was located 7 miles west of
Dannelly Reservoir, or 10 miles north of Camden, moving north at 20
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central
Wilcox County.

LAT...LON 3224 8739 3220 8736 3220 8733 3218 8732
      3216 8729 3214 8728 3215 8727 3214 8725
      3212 8726 3212 8725 3210 8723 3209 8721
      3203 8725 3209 8745 3224 8742
TIME...MOT...LOC 0044Z 199DEG 15KT 3213 8733
Special weather statement, Aug 21, 6:51 PM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
751 PM CDT Fri Aug 21 2020

ALZ052-220130-
Washington AL-
751 PM CDT Fri Aug 21 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...EASTERN
WASHINGTON COUNTY UNTIL 830 PM CDT...

At 751 PM CDT, the strong thunderstorm was located 4 miles west of
McIntosh, or 14 miles northeast of Citronelle, moving north at 15
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Saint Stephens, Wagarville, Leroy and McIntosh.

LAT...LON 3153 8794 3150 8792 3150 8791 3147 8792
      3145 8791 3144 8793 3143 8791 3141 8792
      3141 8791 3139 8790 3131 8795 3131 8796
      3130 8795 3126 8799 3117 8803 3123 8823
      3158 8814
TIME...MOT...LOC 0051Z 199DEG 15KT 3127 8810

The radar

The Mobile radar (KMOB), 99 km away, was scanning. The volume nearest the first event began at 03:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
August 21, 9:15 PM CST to 9:17 PM CST
Where
Monroe County, Uriah
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.300, -87.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2020Every state in 2020This day in weather historyWarnings in Alabama, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917648.